Alert archive / Hawaii / High Wind Warnings in 2008

High Wind Warning 1, NWS Honolulu, HI

April 4, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 4, 2008, 4:22 PM HST for Hawaii County, Hawaii. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2008, 4:22 PM HST (02:22 UTC)
Expired
Apr 5, 2008, 3:32 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 050222
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
422 PM HST FRI APR 4 2008

...STRONG AND GUSTY NORTHWEST TO NORTH WINDS WILL CONTINUE TO
BUFFET THE SUMMITS OF MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND
THROUGH TONIGHT...

.STRONG AND GUSTY NORTHWEST AND NORTH WINDS WILL CONTINUE OVER
THE SUMMITS OF MAUNA KEA AND MAUNA LOA TONIGHT BEFORE DIMINISHING
TO BELOW WARNING LEVEL THROUGH THE DAY SATURDAY.

HIZ028-051530-
/O.UPG.PHFO.WI.Y.0009.000000T0000Z-080406T0400Z/
/O.NEW.PHFO.HW.W.0001.080405T0222Z-080405T1600Z/
BIG ISLAND SUMMITS-
422 PM HST FRI APR 4 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

WIND SENSORS ATOP THE SUMMITS ARE REPORTING SPEEDS OF 40 TO 50 MPH
WITH HIGHER GUSTS.  THIS IS EXPECTED TO LAST THROUGH THE NIGHT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWHW70 PHFO 051332
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST SAT APR 5 2008

...SUMMIT WINDS DIMINISHED BUT STILL STRONG...

.ALTHOUGH WINDS ACROSS THE SUMMITS OF THE BIG ISLAND HAVE
WEAKENED...A DYNAMIC LOW IN THE MIDDLE ATMOSPHERE WILL KEEP THEM
MODERATELY STRONG UNTIL EARLY THIS EVENING. THE SITUATION AT THE
SUMMITS IS NO LONGER AS DANGEROUS AS IT WAS...BUT CAUTION IS STILL
ADVISED TO PREVENT DAMAGE AND INJURIES.

HIZ028-060245-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-080405T1600Z/
/O.NEW.PHFO.WI.Y.0010.080405T1332Z-080406T0400Z/
BIG ISLAND SUMMITS-
332 AM HST SAT APR 5 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

WINDS ACROSS THE SUMMITS WILL BLOW AT 30 TO 40 MILES AN HOUR WITH
STRONGER GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE CAREFUL.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 4, 3:30 PM HST, 52 minutes earlier.

Area forecast discussion, Apr 4, 3:30 PM HST, 52 minutes before
AREA FORECAST DISCUSSION COR
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST FRI APR 4 2008

.SYNOPSIS...
COOL NORTHEAST WINDS WILL PERSIST ACROSS THE HAWAIIAN ISLANDS
THROUGH AT LEAST SATURDAY. THE WINDS WILL ALSO CARRY IN A FEW
MAINLY LIGHT SHOWERS OVERNIGHT. MORE NORMAL TRADE WINDS WILL LIKELY
RETURN MONDAY.

&&

.DISCUSSION...
THE LOW PRESSURE AREA...BOTH SURFACE AND ALOFT...WILL CONTINUE TO
INFLUENCE THE HAWAIIAN ISLANDS THROUGH A GOOD PART OF THE WEEKEND.
THE REMNANT CIRCULATION OF THE SURFACE LOW MAY COME CLOSE TO THE BIG
ISLAND SATURDAY NIGHT AND SUNDAY...BRINGING SOME LIGHT NORTHERLY
WINDS TO THE EASTERN AND KAU COASTAL WATERS OF THE BIG ISLAND. THIS
PATTERN WILL ALSO AFFECT THE KAU DISTRICT AND KILAUEA VOLCANO AREA
OVER THE WEEKEND WITH A LIGHT DIURNAL WIND PATTERN...ONSHORE BREEZE
BY NOON AND A DEVELOPMENT OF A LIGHT DRAINAGE WINDS DURING THE
EVENING.

THE SMALLER ISLANDS HAVE HAD A COUPLE OF BANDS OF MAINLY LIGHT
SHOWERS MOVE THROUGH TODAY. WE CAN EXPECT MORE THROUGH AT LEAST
SATURDAY AS THE SURFACE LOW CONTINUES TO FALL APART. ABOUT ALL THE
FORECAST MODELS HAVE THE LOW BECOMING A NORTHEAST TO SOUTHWEST
ORIENTED TROUGH BY SUNDAY NIGHT.

THE UPPER LOW IS CURRENTLY ABOUT TO TAKE A MORE SOUTHWARD TRACK
...AND FALLS IN LINE WITH ABOUT ALL THE FORECAST MODELS. THE WINDS
ON THE SOUTHWEST SIDE OF THE UPPER LOW IS STRONG...AND IS
INFLUENCING THE BIG ISLAND SUMMITS. WINDS THERE WILL STAY STRONG
AND GUSTY TONIGHT. AS THE LOW PULLS SLIGHT EAST AND WEAKENS SOME
SATURDAY...EXPECT THE WINDS TO DIMINISH OVER THE SUMMITS...TO BELOW
ADVISORY THRESHOLD BY LATE SATURDAY.

BY MONDAY...THE SURFACE TROUGH EAST OF THE BIG ISLAND IS HISTORY
ALTHOUGH THE UPPER TROUGH REMAINS DEEP AND FAVORABLE FOR ANOTHER
LOW TO FORM NORTHEAST OF THE ISLANDS. THE ASSOCIATED TROUGH AXIS
EXTENDS SOUTHWEST TO JUST SOUTH OF THE BIG ISLAND MONDAY.

&&

.MARINE...
THE KAILUA/MOKAPU BUOY SHOWS A CONTINUING RISING TREND OF THE NORTH
NORTHEAST SWELL. THE SURF SHOULD NOW BE IN THE 5 TO 8 FOOT RANGE
ALONG THE EAST FACING SHORES OF OAHU. HENCE...THE HIGH SURF ADVISORY
REMAINS IN EFFECT FOR THE EAST-FACING SHORES OF MOST ISLANDS.
ANOTHER EFFECT FROM THIS ABOVE NORMAL NORTH NORTHEAST SWELL IS THE
POTENTIAL FOR HARBOR SURGES FOR BOTH KAHULUI AND HILO HARBORS.
THIS SWELL IS SLATED TO RETURN TO NORMAL BY SATURDAY AFTERNOON.

THE SWELL FROM THE WEST NORTHWEST...SLATED TO ARRIVE SATURDAY...IS
FORECAST TO STAY BELOW ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 12 PM HST SATURDAY FOR KAUAI WINDWARD-
OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-LANAI MAKAI-MAUI WINDWARD
WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

WIND ADVISORY UNTIL 6 PM HST SATURDAY FOR BIG ISLAND SUMMITS.

&&

H. LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:32 AM HSTWind AdvisoryHFOHawaii4 hr

Nearby

High Wind Warnings in Hawaii, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.